Illinois, 2021Flooding in Illinois, March 1 to 31, 2021
March 1 to 31, 2021 · NWS PAH · 8 events in 7 counties and zones
Heavy rain on February 28th sent the mainstem rivers above flood stage early in March. Minor to moderate flooding occurred on the Ohio, Wabash, and Little Wabash Rivers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain on February 28th sent the mainstem rivers above flood stage early in March. Minor to moderate flooding occurred on the Ohio, Wabash, and Little Wabash Rivers. Near to above normal precipitation in March kept some locations above flood stage through the entire month. The generally 1 to 2 inches of rain that fell on the 11th caused the river falls to come to an end, and even caused some renewed flooding. Another wet period occurred from the 15th to the 18th with several days of precipitation across the area. This multi-day event led to a renewed period of flooding for much of the Ohio and Wabash basins. Another round of storms passed through on the evening of the 27th with heavy rain continuing through the overnight hours. This more widespread rain caused more significant rises on area rivers and streams.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 1, 11:35 AM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Mar 1, 11:35 AM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1135 AM CST Mon Mar 1 2021
.UPDATE...
Issued at 1120 AM CST Mon Mar 1 2021
Updated the aviation discussion for the 18Z TAFs.
&&
.SHORT TERM...(Today through Tuesday night)
Issued at 309 AM CST Mon Mar 1 2021
Radar indicates that the last of the rain has exited the region,
but clouds remain along with healthy north breezes. Clearing
should begin over southeast Missouri and southern Illinois by
sunrise, while most of the area should see some sunshine by
afternoon. With the north fetch and decent mixing expected, went
with lower MOS dewpoints through the day. Relative humidity should
drop below 40% over the entire region this afternoon.
Despite west northwest flow aloft Tuesday, much of the 00Z
guidance allows a compact upper low to move east from the southern
Plains to the Tennessee Valley Tuesday into Tuesday night. This
keeps it just close enough to keep a chance PoP for light rain
across the far southern portions of the region. This would be most
likely in southeast Missouri in the late afternoon and in west
Kentucky in the evening. Amounts should be under a tenth of an
inch if anything reaches the area at all.
Generally stayed close the NBM temperatures through the period,
with the exception of lows tonight when the cooler ConsMOS numbers
were mixed in. While the entire area is forecast to drop below
freezing, we may not be cool enough. Lows Tuesday night are
forecast to be right near the freezing mark, but any precipitation
should be out of the area well before there would be any concern
for wintry precipitation.
.LONG TERM...(Wednesday through Sunday)
Issued at 309 AM CST Mon Mar 1 2021
The long term provides a lengthy period of dry weather for the Quad
State. Initial west-northwesterly flow aloft Wednesday will shift
more northerly as a longwave trough develops over the East Coast and
a ridge forms in the Mountain West, migrating to the Plains for the
weekend. The longest meridional extent of the ridge and trough is
expected to be the weekend. Mostly caught in between these two
features, the Quad State is likely to have near normal temperatures
with highs in the 50s and lows in the 30s. The ridge begins to move
into the Quad State at the very end of the long term making a
warming trend favored for the start of the following week.
The best chance of precip being introduced in a later forecast
package involves a weak disturbance associated with a weekend front.
This feature enters the Midwest from the northwest as it dives
towards the base of the trough, and may contribute to some
backbuilding of the trough and cooling of temperatures. However,
many ensemble members keep this disturbance dry. NBM continues to
exclude PoPs from this, and the forecast will remain as such for
now. The ensemble members that do have precipitation with this
disturbance have light amounts.
&&
.AVIATION...
Issued at 1135 AM CST Mon Mar 1 2021
VFR conditions are forecast through Tuesday with high pressure in
control. High clouds will gradually clear from the northwest this
afternoon. More high clouds will begin to increase ahead of an
approaching area of low pressure on Tuesday. North winds around 10
knots will slowly subside through the afternoon, then become light
tonight and gradually veer to the south by Tuesday morning.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...RJP
SHORT TERM...DRS
LONG TERM...ATL
AVIATION...RJP
Hazardous weather outlook, Mar 1, 3:18 AM CST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
318 AM CST Mon Mar 1 2021
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
318 AM CST Mon Mar 1 2021
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time. However, lingering
areal flooding may keep some roads covered in water early this
morning across west Kentucky, generally from Fulton to Murray,
east to Hopkinsville, Elkton and surrounding communities.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
DRS
Flood, Gallatin
- When
- March 1, 1:45 PM CST to March 16, 11:00 PM CST
- Where
- Gallatin County, 2.02 mi NE of Saline Mines to 2.03 mi NE of Shawneetown
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.644, -88.159
Moderate flooding occurred on the Ohio River. At the Shawneetown river gage, the river crested at 45.25 feet. Flood stage is 33 feet. Considerable flooding of fields occurred, and some rural secondary roads were affected in the flood plain.
Flood, Pulaski
- When
- March 1, 4:00 PM CST to March 31, 11:59 PM CST
- Where
- Pulaski County, 0.65 mi W of Mound City to 0.66 mi SSE of New Grand Chain
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.081, -89.182
Moderate flooding occurred on the Ohio River. At the Olmsted river gage, the river crested at 43.33 feet. Flood stage is 36 feet. There was considerable flooding of fields and woods in the flood plain. A few county roads were impacted.
Flood, Alexander
- When
- March 2, 1:00 AM CST to March 31, 11:59 PM CST
- Where
- Alexander County, Future City to 2.01 mi SSW of Future City
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.120, -89.180
Minor flooding occurred on the Ohio River. Low-lying fields and woods in the flood plain were underwater. Fort Defiance State Park near Cairo was partially flooded.
Flood, White
- When
- March 2, 2:45 AM CST to March 31, 11:59 PM CST
- Where
- White County, Carmi to 1.6 mi NE of Carmi Muni Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.080, -88.170
Minor flooding occurred on the Little Wabash River. Low-lying fields and woodlands in the flood plain were underwater.
Flood, Massac
- When
- March 2, 6:00 AM CST to March 15, 7:00 AM CST
- Where
- Massac County, Brookport to 0.74 mi E of Metropolis
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.120, -88.630
Minor flooding occurred on the Ohio River. Low-lying fields and woods in the flood plain were underwater. Portions of Fort Massac State Park were flooded, closing some of the river access roads.
Flood, Wabash
- When
- March 2, 3:00 PM CST to March 9, 8:00 AM CST
- Where
- Wabash County, 0.71 mi SSE of Rochester to 1.08 mi S of Mt Carmel
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.341, -87.825
Minor flooding occurred on the Wabash River, affecting some farmland outside the protection system of levees and floodwalls. Several local river roads were flooded. Oil well production was halted in the flood plain.
Flood, White
- When
- March 2, 3:30 PM CST to March 10, 1:30 PM CST
- Where
- White County, 4.69 mi E of Phillipstown to 0.24 mi E of Phillipstown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.148, -87.934
Minor flooding occurred on the Wabash River. Low-lying farmland in the flood plain was inundated. The farmland was mainly still unplanted.
Flood, Pope
- When
- March 3, 12:00 PM CST to March 15, 2:15 PM CST
- Where
- Pope County, Golconda to 1.45 mi WSW of Golconda
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.370, -88.480
Minor flooding occurred on the Ohio River. Low-lying fields and woodlands in the flood plain were underwater. A few rural county roads were affected.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Georgia, March 1, 20211 death · $295,000 · EF1 · 4 events
- Flooding in West Virginia, March 1 to 4, 2021$412,000 · 47 events
- Flash Flooding and Debris Flows in Kentucky, March 1 to 2, 2021$75,000 · 74 events
- Strong Wind in Vermont, March 1, 2021$255,000 · 16 events
- Flood in Nebraska, March 1 to 5, 2021$500,000 · 1 event
- Flooding in Kentucky, March 1 to 5, 2021$100,000 · 5 events
- High Wind and Strong Wind in Massachusetts, March 1 to 2, 2021$58,000 · 68 kt wind · 15 events
- Flooding in Ohio, March 1 to 5, 2021$74,000 · 9 events
- Flooding in Kentucky, March 1 to 25, 2021$72,000 · 7 events
- Flooding in Tennessee, March 1, 2021$70,000 · 3 events
- High Wind and Strong Wind in New York, March 1 to 2, 2021$22,000 · 50 kt wind · 27 events
- Flooding and Heavy Rain in West Virginia, March 1 to 2, 2021$50,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943872, 943875, 943876, 943877, 943874, 943880, 943878, 943873.